Study confirms oral challenge as gold standard for diagnosing ingestion allergies

Publication
Article
Contemporary PEDS JournalVol 37 No 10
Volume 37
Issue 10

A study examines using oral challenges to diagnose acetaminophen ingestion allergies.

Oral challenge tests (OCTs) in 60 children referred to a clinic in Turkey with a suspected history of acetaminophen hypersensitivity verified hypersensitivity to the drug in 8 patients. Conversely, skin tests for acetaminophen hypersensitivity produced only 1 positive reaction, which turned out to be a false positive.

Skin prick tests with acetaminophen were administered to participants, who had a median age of 8.5 years, with positivity defined as producing a wheal with a diameter at least 3mm or larger than the negative control after 20 minutes. Investigators also checked for delayed type reactions. For the OCTs, 4 escalating doses of the culprit drug (either acetaminophen or acetaminophen/ibuprofen) were administered orally at 30-minute intervals until a cumulative dose was reached without triggering any symptoms. The OCT was considered negative if it produced no reaction during the test or when patients continued to take the drug for 3 days at home. The cumulative doses were 15mg/kg/dose and 10mg/kg/dose for acetaminophen and ibuprofen, respectively.

In those with verified acetaminophen hypersensitivity, an OCT with a strong COX-1 inhibitor was performed to classify the type of the reaction as either selective- or cross-intolerance-hypersensitivity. A subsequent OCT with a selective COX-2 inhibitor was performed in those cross-intolerant patients to find a safe alternative drug (Cimen SS, et al. Pediatr Allergy Immunol. August 12, 2020; Epub ahead of print).

Thoughts from Dr. Farber

I have 2 points to make here. First, although I was aware that aspirin allergy is well known, I had not heard of allergy being an issue with acetaminophen. Second, this study is a reminder that the true test for an ingestion allergy, when doubt exists, is an OCT (done in a safe setting).

Related Videos
Juanita Mora, MD
Natasha Hoyte, MPH, CPNP-PC
Lauren Flagg
Venous thromboembolism, Heparin-induced thrombocytopenia, and direct oral anticoagulants | Image credit: Contemporary Pediatrics
Paul V. Williams, MD, FAAP
Jonathan Miller, MD
Tina Tan, MD, FAAP, FIDSA, FPIDS
Related Content
© 2024 MJH Life Sciences

All rights reserved.